Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 99, NWS Sioux Falls, SD

May 29, 20225 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 29, 2022, 12:18 AM CDT for 5 counties in South Dakota. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2022, 12:18 AM CDT (05:18 UTC)
Expired
May 29, 2022, 1:15 AM CDT
In force
57 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Aurora County, SD, Beadle County, SD, Davison County, SD, Jerauld County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 143 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 12:45 AM CDTTSTM WND GST 522 Nnw Huron, SDASOS STATION KHON HURON REGIONAL AIRPORT.
May 29, 12:45 AM CDTTSTM WND GST 694 Ese Forestburg, SDMESONET STATION 6 SD RWIS FORESTBURG.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 9:52 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2022-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2022-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2671 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

153 
WUUS53 KFSD 290518
SVRFSD
SDC003-005-035-073-111-290615-
/O.NEW.KFSD.SV.W.0099.220529T0518Z-220529T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1218 AM CDT Sun May 29 2022

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Davison County in southeastern South Dakota...
  Sanborn County in east central South Dakota...
  Beadle County in east central South Dakota...
  Aurora County in south central South Dakota...
  Jerauld County in central South Dakota...

* Until 115 AM CDT.

* At 1217 AM CDT, severe thunderstorms were located along a line
  extending from near Rosehill Dam to 10 miles west of Storla to near
  Stickney, moving northeast at 50 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Trained weather spotters. A 71 mph wind gust was reported 
           near Plankinton around 1207 am. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Severe thunderstorms will be near...
  Wessington Springs and Wessington around 1225 AM CDT.
  Mount Vernon, Lane and Virgil around 1230 AM CDT.
  Woonsocket, Wolsey and Storla around 1235 AM CDT.

Other locations in the path of these severe thunderstorms include
Alpena, Mitchell, Huron, Loomis, Letcher, Hitchcock, Forestburg,
Artesian and Cavour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4463 9793 4417 9787 4361 9804 4349 9850
      4350 9851 4383 9873 4420 9877 4420 9870
      4463 9871
TIME...MOT...LOC 0517Z 224DEG 43KT 4427 9867 4392 9854 4363 9847 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Kalin
1 follow-up statement
381 
WWUS53 KFSD 290546
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1246 AM CDT Sun May 29 2022

SDC003-005-035-073-111-290615-
/O.CON.KFSD.SV.W.0099.000000T0000Z-220529T0615Z/
Davison SD-Sanborn SD-Beadle SD-Aurora SD-Jerauld SD-
1246 AM CDT Sun May 29 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR NORTHERN DAVISON...SANBORN...BEADLE...NORTHEASTERN AURORA AND
EASTERN JERAULD COUNTIES...

At 1246 AM CDT, severe thunderstorms were located along a line
extending from 8 miles southeast of Hitchcock to 10 miles east of
Alpena to near Letcher, moving northeast at 65 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Huron, Hitchcock, Cavour and Yale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4463 9793 4417 9787 4361 9804 4386 9857
      4420 9870 4463 9871
TIME...MOT...LOC 0546Z 226DEG 57KT 4453 9829 4418 9816 4389 9810 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kalin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 11:06 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 28, 11:06 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1106 PM CDT Sat May 28 2022

.SHORT TERM...(This Evening through Sunday)
Issued at 237 PM CDT Sat May 28 2022

An upper level wave was moving east of the area this afternoon and
was bringing a westerly component to the low level winds, thus
keeping low level moisture to a minimum. With this in mind any
potential instability that exists is unattainable as we are fully
capped at all levels, so for now do not expect any late afternoon or
early evening development. There will be another wave that will move
onto the Western High Plains this evening which will enhance return
flow and bring some cooling aloft which should support thunderstorm
development west of the Missouri River. These storms will try to
move into areas near and west of the James River from mid evening
into the early overnight hours. Given the very dry low levels the
main threat from these storms will mainly be strong wind gusts but
also a smaller chance for hail. Confidence in this threat for severe
weather is a bit low. After roughly midnight the low level jet will
increase and bring some stronger forcing to area east of the James
River. This forcing will also be fighting that drier air and the
capping inversion, but some scattered potential will exist, with the
better chance north of I-90 into southwest MN. Isolated severe
storms will be possible with this activity and confidence in this is
also on the lower side.

Sunday will see the area remain in an enhanced risk for severe
storms. Once again the late afternoon and early evening development
may be tough as a fairly strong capping inversion looks to be in
place and with some good indications for mid clouds enhanced heating
seems unlikely. However after about 3z a stronger wave will lift
north through eastern NE and help back the low level flow. A fairly
solid elevated shear profile as well as moderate instability should
support some fairly strong storms. Due to the timing of this
potential, wind and hail will be the main threats, although some
decent low level shear will be possible near and east of I-29,
especially near northwest IA so if storms can develop before sunset
there would be a possibility of a tornado.

.LONG TERM...(Sunday Night through Saturday)
Issued at 237 PM CDT Sat May 28 2022

Later Sunday night into Monday confidence wanes a bit on development
and potential as the models vary quite a bit on strength and
placement of the upper level wave. This is a very dynamic wave with
a strong boundary in the low levels. Much of Monday should see some
fairly strong backed winds in the low levels which will bring good
chances for rain and thunderstorms to locations west of Interstate
29. Ensemble output does not really give much of a chance for more
than an inch of rain with this forcing but does indicate a decent
chance for over a half an inch so that would be good for an area that
needs some rainfall.

A severe threat will linger for near and east of Interstate 29 as
this upper level low lifts northeast. The capping may not be as
strong Monday afternoon and early evening so with some pretty
impressive shear and plenty of instability there will be a threat
for supercells and tornadoes. Again, a lot will depend upon where
the upper level low pressure move towards but the current trajectory
would suggest the better chances for the higher end severe weather
would be east of Interstate 29. Will have to wait and see.

Once this wave moves through Monday night into Tuesday cooler air
will settle in and the better instability will be south of the area
through most of next week. The main story for next week will be
temperatures at or below normal, but not too cool.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1105 PM CDT Sat May 28 2022

Latest radar imagery shows showers and storms starting to drift
eastward into portions of the James River Valley. As alluded to in
the previous discussion, can't rule out the possibility of seeing a
storm or two impact both KHON and KFSD between 06-11z, causing cigs
and vsbys to briefly drop to MVFR levels. Winds during this time
should largely remain out of the E/SE, with gusts ranging between 15
to 25 mph.

Otherwise, look for quiet conditions to gradually return near
daybreak, though MVFR cigs may linger along and north of I-90 though
mid-morning. Showers and storms, a few of which could become severe,
return Sunday evening as a cold front advances toward the region.
However, due to lower confidence in exact location, have opted to
only cover storm chances with a PROB30 Group for the time being.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...SST
Hazardous weather outlook, May 28, 4:00 PM CDT, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
400 PM CDT Sat May 28 2022

SDZ038-039-050-052>054-057>061-063>065-068-292100-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-
400 PM CDT Sat May 28 2022

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms return to the region this holiday weekend,
beginning this evening as storms move across central and eastern
South Dakota. The primary severe weather threat this evening will be
damaging wind gusts in excess of 70 mph, with isolated hail up to
half dollar size also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional rounds of thunderstorms are possible by Sunday evening,
and again late Monday. Although a few storms may become strong to
severe, the greater severe weather threat appears to be near and
east of Highway 81.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-062-066-067-069>071-292100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-Minnehaha-Turner-
Yankton-Union-
400 PM CDT Sat May 28 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms return to the region this holiday weekend,
beginning tonight. Isolated strong to severe storms are possible,
mainly after midnight. The strongest storms may produce hail up to
half dollar size, and possibly a few wind gusts of 50 to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional rounds are severe weather are possible Sunday evening and
overnight, and again late Monday into Monday evening. Each of these
periods could see all modes of severe weather, including large hail,
damaging winds, and perhaps a few tornadoes. Remain aware of the
forecast and evolving severe weather risks this holiday weekend,
especially if you have outdoor plans.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 12:58 AM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury, Lake, Miner, Sanborn32 min
May 29, 1:22 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas, Gregory53 min
May 29, 2:10 AM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Davison, Douglas, Hanson, Hutchinson65 min
May 29, 2:43 AM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson, McCook, Turner, Yankton47 min
May 29, 3:27 AM CDTSevere Thunderstorm WarningFSDHutchinson, Lincoln, McCook, Minnehaha, Turner, Yankton48 min
May 29, 3:43 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDLincoln, Minnehaha, Turner47 min
May 29, 4:26 AM CDTSevere Thunderstorm WarningFSDMinnehaha, Moody38 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.